Alert archive / New Mexico / Flood Watches in 2022

Flood Watch 21, NWS Albuquerque, NM

August 1, 202211 counties in New Mexico

NWS Albuquerque, NM issued this flood watch at Aug 1, 2022, 2:34 AM MDT for 11 counties in New Mexico. It took effect at Aug 1, 2022, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 2:34 AM MDT (08:34 UTC)
In effect from
Aug 1, 2022, 12:00 PM MDT
Expired
Aug 1, 2022, 9:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

Counties Catron County, NM, Colfax County, NM, Lincoln County, NM, Los Alamos County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
4270 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WGUS65 KABQ 010834
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Albuquerque NM
234 AM MDT Mon Aug 1 2022

NMZ208-211-214-215-226-228-229-241-012100-
/O.NEW.KABQ.FA.A.0021.220801T1800Z-220802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-Jemez Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-South Central
Mountains-Far Northeast Highlands-Northeast Highlands-San Agustin
Plains and Adjacent Lowlands-
234 AM MDT Mon Aug 1 2022

...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...

* WHAT...Flash flooding caused by excessive rainfall is possible, 
  especially on and downstream of the Cerro Pelado, Hermits 
  Peak-Calf Canyon, McBride and Bear Trap burn scars.

* WHERE...Portions of central, north central, northeast, and west 
  central New Mexico, including the following areas, in central New 
  Mexico, San Agustin Plains and Adjacent Lowlands and South Central 
  Mountains. In north central New Mexico, East Slopes Sangre de 
  Cristo Mountains, Jemez Mountains and Southern Sangre de Cristo 
  Mountains. In northeast New Mexico, Far Northeast Highlands and 
  Northeast Highlands. In west central New Mexico, Southwest 
  Mountains.

* WHEN...From Noon MDT today through this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded. Life-threatening flash 
  flooding and debris flows are possible over and around recent 
  wildfire burn scars. Torrential rainfall will result in hazardous 
  travel conditions with near-zero visibility at times and 
  significant ponding of water on roadways.

* ADDITIONAL DETAILS...
  - Wildfire burn scars, urban drainages, and areas that have
    received recent heavy rainfall will be especially susceptible
    to dangerous flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

11
2 follow-up statements
145 
WGUS65 KABQ 011638
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
1038 AM MDT Mon Aug 1 2022

NMZ208-211-214-215-226-228-229-241-020300-
/O.CON.KABQ.FA.A.0021.220801T1800Z-220802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-Jemez Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-South Central
Mountains-Far Northeast Highlands-Northeast Highlands-San Agustin
Plains and Adjacent Lowlands-
1038 AM MDT Mon Aug 1 2022

...FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Flash flooding caused by excessive rainfall is possible, 
  especially on and downstream of the Cerro Pelado, Hermits Peak 
  Calf Canyon, McBride and Bear Trap burn scars.

* WHERE...Portions of central, north central, northeast, and west 
  central New Mexico, including the following areas, in central New 
  Mexico, San Agustin Plains and Adjacent Lowlands and South Central 
  Mountains. In north central New Mexico, East Slopes Sangre de 
  Cristo Mountains, Jemez Mountains and Southern Sangre de Cristo 
  Mountains. In northeast New Mexico, Far Northeast Highlands and 
  Northeast Highlands. In west central New Mexico, Southwest 
  Mountains.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Excessive runoff may result in flooding of rivers, 
  creeks, streams, and other low-lying and flood-prone locations. 
  Low-water crossings may be flooded. Life-threatening flash 
  flooding and debris flows are possible over and around recent 
  wildfire burn scars. Torrential rainfall will result in hazardous 
  travel conditions with near-zero visibility at times and 
  significant ponding of water on roadways.

* ADDITIONAL DETAILS...
  - Wildfire burn scars, urban drainages, and areas that have
    received recent heavy rainfall will be especially susceptible
    to dangerous flash flooding.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
568 
WGUS65 KABQ 020246
FFAABQ

Flood Watch
National Weather Service Albuquerque NM
846 PM MDT Mon Aug 1 2022

NMZ208-211-214-215-226-228-229-241-020400-
/O.EXP.KABQ.FA.A.0021.000000T0000Z-220802T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southwest Mountains-Jemez Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-South Central
Mountains-Far Northeast Highlands-Northeast Highlands-San Agustin
Plains and Adjacent Lowlands-
846 PM MDT Mon Aug 1 2022

...FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING...

The Flash Flood Watch will expire for portions of central, north 
central, northeast, and west central New Mexico, including the 
following areas, in central New Mexico, San Agustin Plains and 
Adjacent Lowlands and South Central Mountains. In north central New 
Mexico, East Slopes Sangre de Cristo Mountains, Jemez Mountains and 
Southern Sangre de Cristo Mountains. In northeast New Mexico, Far 
Northeast Highlands and Northeast Highlands. In west central New 
Mexico, Southwest Mountains.

The flash flooding threat has ended. Therefore, the Flash Flood 
Watch will expire at 9 PM MDT this evening.

$$

24

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flood watch went out at Jul 31, 11:20 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 11:20 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 PM MDT Sun Jul 31 2022

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period outside of scattered convection Monday afternoon/evening,
when short-lived MVFR conditions are possible. Highest probabilities
for thunderstorm impacts Monday will be at KLVS and KSAF. In
addition, patches of mountain obscurations are likely overnight.
Otherwise, winds will be light outside of thunderstorm outflow.

11

&&

.PREV DISCUSSION...237 PM MDT Sun Jul 31 2022...
.SYNOPSIS...
It is hard to say if there will be a lull in monsoon thunderstorm
activity as it has been very hit and miss as typical. But there looks
to be a downward trend in overall thunderstorm coverage to start the
week but activity should increase in coverage again for the middle
of the week. The weather pattern changes to support a front pushing
into northeast and eastern New Mexico on Wednesday. This will allow
for more thunderstorm activity especially over the northern
mountains. Thunderstorm activity will become more widespread on
Thursday given this front will linger over northeast New Mexico. This
means we are expecting an increase in flash flood potential on the
burn areas of Hermit's Peak/Calf Canyon as well as Cook's Peak. So
while the burn areas may expect thunderstorm activity each day, there
looks to be higher chances on Wednesday and Thursday of this week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)... Storms were a little
slower to ignite today, and didn't make an appearance until about
noon. The upper high center had pushed farther into New Mexico this
morning and storm motion has responded to that change, with current
activity tending to move to the northeast and east, except along the
Arizona border where movement was more to the north northeast. Models
indicate a cluster of showers and isolated storms may persist late
this evening and into the overnight over west central New Mexico with
potential for a second area over portions of northeast/east central
New Mexico. No changes anticipated to the ongoing Flood Watch.

The upper high center is forecast to drift into western New Mexico
Monday, resulting in more northwesterly storm motions and a focus for
the most activity along and near the central mountain chain. Locally
heavy rain will continue to be possible. Overnight lows will
continue to be a few degrees warmer than normal. Monday's highs will
be slightly warmer than today's but still close to climatology
for the first day of August.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
Overall it is hard to find any changes from the previous forecast to
discuss. The previous long term discussion does a really good job of
describing the evolution of the monsoonal upper level ridge which by
Tuesday becomes fairly well situated over the NM/AZ border. The
ridge weakens a little on Wednesday and shifts a touch north to allow
for a trough to push through the plains with a trailing cold front
that makes its way into E NM. Thursday the ridge builds over CO/NM
border trying to build into the C Plains on Friday. This allows for
more easterly flow to develop aloft with southerly low level flow. By
12Z Sunday both the ECMWF/GFS ensembles have the ridge over the
central plains which would then open up easterly flow and perhaps an
easterly waves to push across TX from the Gulf.

So what does this mean for thunderstorm activity across New Mexico?
To start out the ridge will limit some of the activity but on Tuesday
it looks like most of this activity will be over higher terrain over
the Gila Forest and Continental Divide. Activity becomes more
widespread with the front coming into NE NM. The increased E flow
will allow for upslope forcing for the Sangre de Cristo Mtns and a
higher threat for flash flooding on the HP/CC burn scar. Moisture is
around normal levels for this time of year, but the added forcing
will be key for thunderstorm activity. Even 700-500mb flow becomes
more easterly through Thursday so Thursday will be another day for
widespread thunderstorm activity for much of the state. The ridge
will also be more centered over CO as well. Thunderstorm activity
into the weekend should continue but less coverage than Wed/Thur or
probably even Friday. It does look like the easterly flow to the
south of the ridge will support some activity but it is far enough
out that we cannot really pinpoint any details. Moisture may be
somewhat an issue as both the GFS/ECMWF show precip water values
under 1 inches instead of just above 1 inch.

99/39

&&

.FIRE WEATHER...
Cell motion through tonight will be mainly from southwest to
northeast or west to east with potential for locally heavy rain
continuing. Strongest winds will be associated with showers and
thunderstorms and outflow boundaries. The upper high center over New
Mexico early this week is now forecast to drift into Arizona,
allowing for a front to push into the region Wednesday
night/Thursday. Therefore, a slight downtick in convection by
Tuesday/Wednesday will be followed by an upswing due to the front.
Forecast models now suggest the upper high center will be slower to
move to the east late this week, if it does at all. It may stay
anchored over the central and southern Rockies into the Great Basin.
Showers and storms are still likely over the higher terrain but they
may become less numerous. Highs will generally be within a few
degrees of normal with Wednesday most likely the warmest day of the
upcoming work week. Areas of fair to poor ventilation are forecast
each day, especially Monday and Saturday.

99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Jul 31, 9:06 PM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      5 NE MANUELITO          35.47N 108.93W
07/29/2022                   MCKINLEY           NM   DEPT OF HIGHWAYS

            NM118 AT MM11 CLOSED IN BOTH DIRECTIONS DUE
            TO FLOODING.

&&
Local storm report, Jul 31, 9:09 PM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
909 PM MDT SUN JUL 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLASH FLOOD      1 SE CHURCH ROCK        35.52N 108.58W
07/26/2022                   MCKINLEY           NM   DEPT OF HIGHWAYS

            NM118 MM29-33 CLOSED IN BOTH DIRECTIONS DUE
            TO FLOODING.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:08 PM MDTFlash Flood WarningABQSocorro4 hr
Jul 31, 6:10 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Taos26 min
Jul 31, 6:36 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr
Jul 31, 6:42 PM MDTSpecial Weather StatementABQSanta Fe33 min
Jul 31, 7:24 PM MDTFlash Flood WarningABQRio Arriba, Sandoval3 hr
Jul 31, 7:31 PM MDTSpecial Weather StatementABQQuay29 min
Jul 31, 7:53 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 31, 9:44 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 1, 12:36 PM MDTAreal Flood AdvisoryABQCatron4 hr
Aug 1, 12:54 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Aug 1, 12:55 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval3 hr
Aug 1, 1:38 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel3 hr
Aug 1, 2:11 PM MDTSpecial Weather StatementABQSandoval34 min
Aug 1, 3:46 PM MDTSpecial Weather StatementABQMora29 min
Aug 1, 3:49 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval116 min
Aug 1, 3:58 PM MDTSpecial Weather StatementABQBernalillo32 min
Aug 1, 4:12 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 1, 4:25 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 1, 4:46 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Aug 1, 4:51 PM MDTAreal Flood AdvisoryABQRio Arriba3 hr
Aug 1, 5:01 PM MDTSpecial Weather StatementABQLos Alamos29 min
Aug 1, 5:02 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe10 min
Aug 1, 5:12 PM MDTFlash Flood WarningABQBernalillo, Santa Fe3 hr
Aug 1, 5:21 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr

Nearby

Flood Watches in New Mexico, 2022Every flood watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.